Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS Blacksburg, VA

June 18, 2013Bath County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 18, 2013, 1:58 AM EDT for Bath County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2013, 1:58 AM EDT (05:58 UTC)
Expired
Jun 18, 2013, 5:00 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Bath County, VA

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2013-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2013-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WGUS51 KRNK 180558
FFWRNK
VAC017-180900-
/O.NEW.KRNK.FF.W.0016.130618T0558Z-130618T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 AM EDT TUE JUN 18 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 500 AM EDT

* AT 150 AM EDT...DOPPLER RADAR INDICATED PERSISTENT THUNDERSTORMS FROM
  SOUTHERN BATH COUNTY NEAR CARLOOVER TO DOUTHAT STATE PARK...NORTHWARD TO
  LAKE MOOMAW...BACOVIA JUNCTION...AND WARM SPRINGS...PRODUCING
  TORRENTIAL RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR INDICATES THAT
  TWO TO THREE INCHES OF RAIN HAS ALREADY FALLEN IN MUCH OF THIS AREA DURING
  THE PAST 1 TO 2 HOURS...AND THUNDERSTORMS WITH HEAVY RAIN WILL PERSIST IN 
  THIS AREA FOR AT LEAST ANOTHER HOUR. ADDITIONAL RAINFALL OF 1 TO 2 INCHES
  DURING THE NEXT 1 TO 2 HOURS IS POSSIBLE. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY. THIS FLOODING WILL IMPACT WILSON CREEK AND DRY RUN CREEK
  AT A MINIMUM.

* EXCESSIVE RAINFALL OVER THE WARNING AREA MAY CAUSE MUD SLIDES NEAR
  STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
  AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WARM SPRINGS...
  HOT SPRINGS...
  INGALLS FIELD...
  CALLISON...
  AND BACOVA JUNCTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3800 7967 3787 7972 3788 7974 3788 7981
      3789 7987 3791 7990 3795 7993 3796 7995
      3804 7992 3807 7980
$$

RAB
2 follow-up statements
533 
WGUS71 KRNK 180741
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 AM EDT TUE JUN 18 2013

VAC017-180900-
/O.CON.KRNK.FF.W.0016.000000T0000Z-130618T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH VA-
341 AM EDT TUE JUN 18 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR 
SOUTHWESTERN BATH COUNTY...

AT 338 AM EDT...DOPPLER RADAR INDICATES THAT RAINFALL HAS DIMINISHED
CONSIDERABLY IN THE FLASH FLOOD WARNING AREA AS THUNDERSTORMS HAVE
ENDED...WITH ONLY LIGHT TO MODERATE RAIN REMAINING IN THE ARAE. 
RAINFALL SINCE MIDNIGHT RANGED UPWARDS TO NEAR 3 INCHES IN PARTS OF
SOUTHERN BATH COUNTY ALONG AND JUST EAST OF U.S. 220 FROM THE ALLEGHANY
COUNTY LINE NORTHWARD TO WARM SPRINGS. EXCESSIVE RUNOFF LIKELY CONTINUES
IN THIS AREA AND FLASH FLOODING REMAINS POSSIBLE AS A RESULT.

SOME LOCATIONS THAT MAY STILL EXPERIENCE FLOODING INCLUDE...
WARM SPRINGS...
HOT SPRINGS...
INGALLS FIELD...
CALLISON...
AND BACOVA JUNCTION. 

ADDITIONAL RAINFALL AMOUNTS OF ONLY 1/2 INCH OR LESS ARE EXPECTED
THROUGH THE REMAINDER OF THE MORNING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3800 7967 3787 7972 3788 7974 3788 7981
      3789 7987 3791 7990 3795 7993 3796 7995
      3804 7992 3807 7980

$$

RAB
747 
WGUS71 KRNK 180854
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 AM EDT TUE JUN 18 2013

VAC017-180904-
/O.EXP.KRNK.FF.W.0016.000000T0000Z-130618T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH VA-
454 AM EDT TUE JUN 18 2013

...THE FLASH FLOOD WARNING FOR 
SOUTHWESTERN BATH COUNTY WILL EXPIRE AT 500 AM EDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3800 7967 3787 7972 3788 7974 3788 7981
      3789 7987 3791 7990 3795 7993 3796 7995
      3804 7992 3807 7980

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 12:49 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 18, 12:49 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 AM EDT TUE JUN 18 2013

.SYNOPSIS...
LOW PRESSURE OVER ARKANSAS WILL MOVE EAST ACROSS THE TENNESSEE
VALLEY TONIGHT AND OVER THE SOUTHERN APPALACHIANS ON TUESDAY.
THIS WILL BRING ADDITIONAL SHOWERS AND STORMS BACK TO THE REGION
TUESDAY INTO TUESDAY NIGHT. WEAK HIGH PRESSURE BUILDS ACROSS THE
AREA WEDNESDAY AND THURSDAY.
&&

.NEAR TERM /THROUGH TODAY/...
AS OF 1015 PM EDT MONDAY...

VERY MOIST AIR MASS IN PLACE TONIGHT. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...ESPECIALLY
WEST OF THE BLUE RIDGE. COVERAGE OF PRECIPITATION WILL INCREASE
AFTER 4AM AS THE SHORT WAVE OVER THE MID MISSISSIPPI VALLEY
APPROACHES THE REGION.

WITH THE RAINFALL THIS AFTERNOON AND SURFACE DEWPOINTS IN THE
LOWER 60S TO LOWER 70S HAVE LEFT AREAS OF FOG IN THE FORECAST FOR
TONIGHT. HAVE RAISED MINIMUM TEMPERATURES BASED ON CURRENT
OBSERVATIONS AND THE LATEST GRIDDED LAMP GUIDANCE. NO CHANGE IN
AIR MASS EXPECTED TONIGHT SO TEMPERATURES WILL REMAIN MILD.

MAIN S/W TROUGH AND ASSOCIATED WEAK COLD FRONT ARE
EXPECTED TO DROP SOUTH ACROSS THE REGION TUESDAY. THE UNSETTLED
WEATHER WITH CONVECTION WILL CONTINUE TUESDAY WITH THE HIGHEST POPS
ACROSS THE SOUTHWEST PORTIONS OF FORECAST AREA. WITH RICH CLOUD
COVER AND PRECIPITATION PLAYED HIGH TEMPERATURES CLOSE TO COOL MOS
VALUES FROM THE UPPER 60S IN THE WEST TO THE LOWER 80S IN THE
SOUTHEAST.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
AS OF 400 PM EDT MONDAY...

SHORT WAVE WHICH BRINGS PRECIP TO THE AREA TUESDAY WILL EXIT THE
REGION EARLY WED. DRIER AIR WILL WORK ITS WAY INTO THE
REGION...FIRST FROM THE NORTH TUESDAY NIGHT...AND THEN FROM THE
NORTHEAST WEDNESDAY...POPS WANING AS SUBSIDENCE INCREASES ACROSS THE
FORECAST AREA WEDNESDAY.  EASTERLY FLOW IS EXPECTED TO PERSIST INTO
THE DAY THURSDAY...GRADUALLY FADING AND BECOMING LIGHT AND VARIABLE
AS HIGH PRESSURE PASSES OVHD.  ANY PRECIP THREAT FOR THE LATER HALF
OF THE WEEK WILL BE MAINLY CONFINED TO THE MTNS WHERE ENOUGH
CONVERGENCE/DIFFERENTIAL HEATING MAY ALLOW FOR SOME WIDELY SCT
AFTN/EVE SHOWERS IN THE MTNS.  TEMPERATURES WILL REMAIN MOSTLY BELOW
SEASONAL NORMALS THROUGH WED...THEN BEGIN TO MODERATE AS HEIGHTS
BUILD FOR THURSDAY AND BEYOND.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...

SUBTROPIAL RIDGE IS EXPECTED TO BUILD NORTH...FLOODING THE MID
ATLANTIC REGION WITH WARM TEMPERATURES AND INCREASING DEWPOINTS.
ATTM...NO REAL FOCUS FOR DEEP CONVECTION EXCEPT FOR CONVERGENCE OVER
THE MTNS...SO KEPT ANY PRECIP THREAT MAINLY DIURNAL WITH PRIMARY
TARGETED TO THE MTNS.  TRENDS SUGGEST TEMPS WILL CLIMB BACK ABOVE
NORMAL FOR THE WEEKEND...BUT NOTHING MAJOR...SHOULD NUDGE 90 FOR THE
URBAN AREAS.
&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 1235 AM EDT TUESDAY...

WIDELY SCATTERED THUNDERSTORMS CONTINUE ALONG AN AXIS BETWEEN
KBLF AND KHSP WITH THE MOST WIDESPREAD COVERAGE JUST SOUTH OF
KLWB. EXPECT THESE TO PERSIST AND MEANDER ACROSS THE NW SECTIONS
INTO THE OVERNIGHT BEFORE FADING WITH OTHER ADDED SHRA MOVING UP
FROM THE SW. THUS WILL INCLUDE AN HOUR OR TWO OF MVFR IN TSRA OR
TEMPO MENTION AT KLWB PENDING RELEASE COVERAGE WHILE LEAVING OUT
CONVECTION ELSW GIVEN ISOLATED NATURE OVERNIGHT. FOG REMAINS QUITE
TRICKY GIVEN SOME SPOTS HAVING SEEN SHRA/TSRA NEARBY DURING THE
EVENING WHILE STILL HAVE QUITE A MID DECK CANOPY IN PLACE TO
NEGATE RADIATIONAL COOLING THROUGH DAYBREAK. THINK THIS WILL LIMIT
FOG MOST SPOTS EXCEPT KLWB WHERE MAY SEE ENOUGH BREAKS AFTER SHRA
TAPERS OVERNIGHT TO SEE AT LEAST MVFR IN FOG IF NOT A PERIOD OF
IFR AT DAYBREAK. BOTH KLYH/KBCB COULD ALSO EXPERIENCE SOME FOG BUT
LOOKS LESS THAN EARLIER UNLESS CLOUDS DIMINISH SOME.

FOR TUESDAY...A STALLED BOUNDARY WILL SERVE AS A FOCUSING
MECHANISM FOR SIGNIFICANT LIFT THAT WILL BEGIN IN EARNEST EARLY
TUESDAY. A STRONGER UPPER SHORTWAVE WILL APPROACH FROM THE
NORTHWEST RENEWING SHRA/TSRA ACTIVITY TO OUR SOUTH...WHICH WILL
SPREAD UP/OVER THE REGION TUESDAY...WITH WIDESPREAD SHOWERS AS A
RESULT. THIS IS NOT EXPECTED TO REACH OUR SOUTHERN CWA BORDER
UNTIL AFTER DAYBREAK TUE. OVERALL...WIND SPEEDS ON TUESDAY WILL
BE LIGHT WITH NORTHWEST TO WEST DIRECTION FAVORED IN THE
MOUNTAINS.

MEDIUM TO HIGH CONFIDENCE IN CIGS THROUGH TAF VALID PERIOD.
LOW TO MEDIUM CONFIDENCE IN VSBYS THROUGH TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID
PERIOD.

EXTENDED AVIATION DISCUSSION...CLOUDS ALONG WITH A FEW SHOWERS
MAY LINGER INTO WEDNESDAY BEFORE DRIER AIR BRINGS A RETURN TO
OVERALL VFR THURSDAY INTO FRIDAY...WITH ONLY ISOLATED DIURNAL
MOUNTAIN CONVECTION. HIGH PRESSURE ALOFT BUILDS EAST SATURDAY WITH
CONTINUED OVERALL VFR OUTSIDE OF ISOLATED CONVECTION ALONG THE
MOUNTAINS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/KK/RAB
NEAR TERM...AMS/KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...JC/JH/KK
Hazardous weather outlook, Jun 17, 4:41 AM EDT, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 AM EDT MON JUN 17 2013

VAZ007-010-011-018>020-023-024-WVZ042>045-180845-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
MERCER-SUMMERS-MONROE-GREENBRIER-
441 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY...WITH LOCALLY
HEAVY RAIN BEING THE MAIN CONCERN WITH THIS ACTIVITY. GIVEN THE
SATURATED GROUND IN THE AREA FROM RECENT HEAVY RAIN...FLOODING MAY
BE A CONCERN DURING THIS TIME FRAME. OTHERWISE...THERE WILL BE
CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY...MAINLY DURING
THE AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS COULD
BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS ALONG WITH
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009-012>017-022-033>035-180845-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-FRANKLIN-BEDFORD-AMHERST-
441 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY...WITH LOCALLY
HEAVY RAIN BEING THE MAIN CONCERN WITH THIS ACTIVITY. GIVEN THE
SATURATED GROUND IN THE AREA FROM RECENT HEAVY RAIN...FLOODING MAY
BE A CONCERN DURING THIS TIME FRAME. OTHERWISE...THERE WILL BE
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THURSDAY
THROUGH FRIDAY...A FEW OF WHICH COULD BECOME STRONG AND PRODUCE
SMALL HAIL AND GUSTY WINDS ALONG WITH FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043>047-058-059-180845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
441 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS ALONG WITH A FEW STRONGER THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON. SOME OF THESE MAY CONTAIN VERY HEAVY RAINFALL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY...WITH LOCALLY
HEAVY RAIN BEING THE MAIN CONCERN WITH THIS ACTIVITY. GIVEN THE
SATURATED GROUND IN THE AREA FROM RECENT HEAVY RAIN...FLOODING MAY
BE A CONCERN DURING THIS TIME FRAME. OTHERWISE...ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THURSDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 9:03 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT MON JUN 17 2013

VAZ009-015-180130-
SMYTH VA-GRAYSON VA-
903 PM EDT MON JUN 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 930 PM EDT

* AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF STRONG THUNDERSTORM NEAR RUGBY. THESE STORMS
  WERE MOVING SLOWLY NORTH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SUGAR GROVE...
  TROUTDALE...
  RUGBY...
  AND VOLNEY.

LAT...LON 3673 8161 3678 8139 3659 8137 3658 8146
      3658 8157
TIME...MOT...LOC 0059Z 159DEG 2KT 3664 8148

DS
Special weather statement, Jun 17, 11:48 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 PM EDT MON JUN 17 2013

VAZ020-024-180430-
BATH VA-ROCKBRIDGE VA-
1148 PM EDT MON JUN 17 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 1230 AM EDT

* AT 1143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR NIMROD HALL...MOVING TO THE
  EAST AT 20 MPH. THIS STORM WILL PASS INTO ROCKBRIDGE COUNTY AND
  AFFECT AREAS NEAR AND SOUTH OF GOSHEN AFTER MIDNIGHT.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  BRIEF WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...
  GOSHEN...
  MILLBORO...
  VESUVIUS...
  AND FAIRFIELD.

LAT...LON 3791 7918 3784 7916 3781 7963 3786 7961
      3787 7965 3784 7969 3786 7971 3798 7975
      3805 7942
TIME...MOT...LOC 0343Z 259DEG 16KT 3791 7964

JH
Special weather statement, Jun 18, 12:14 AM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1214 AM EDT TUE JUN 18 2013

WVZ044-180500-
MONROE WV-
1214 AM EDT TUE JUN 18 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 100 AM EDT

* AT 1213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR INTERIOR...MOVING TO THE
  NORTHWEST AT 5 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
  VERY HEAVY RAINFALL OF UP TO AN INCH OR MORE IN THE NEXT HOUR.

* LOCATIONS IMPACTED INCLUDE...
  WAYSIDE...
  WOLFCREEK...
  LINDSIDE...
  LAUREL BRANCH...
  AND ZENITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3746 8046 3744 8050 3746 8049 3748 8051
      3748 8055 3741 8067 3740 8071 3746 8084
      3752 8080 3772 8066
TIME...MOT...LOC 0413Z 138DEG 6KT 3744 8059

JH
Special weather statement, Jun 18, 1:00 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 AM EDT TUE JUN 18 2013

VAZ019-020-024-WVZ045-180600-
BATH VA-ALLEGHANY VA-ROCKBRIDGE VA-GREENBRIER WV-
100 AM EDT TUE JUN 18 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 200 AM EDT

* AT 1254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A BAND OF SHOWERS AND THUNDERSTORMS...WITH LOCALLY VERY
  HEAVY RAINFALL...EXTENDING FROM RONCEVERTE...TO COVINGTON...TO
  DOUTHAT STATE PARK...TO GOSHEN...MOVING EAST AT 35 MPH.

* MANY OF THESE THUNDERSTORM CELLS WILL TRACK OVER THE SAME AREAS
  DURING THE NEXT AREA...RESULTING IN 1 HOUR RAINFALL OF 1 TO 1.5
  INCHES. THIS HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RONCEVERTE...
  ROCKBRIDGE BATHS...
  COVINGTON CITY...
  WARM SPRINGS...
  HOT SPRINGS...
  AND CLIFTON FORGE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3815 7945 3809 7949 3791 7918 3779 7974
      3780 7982 3777 7987 3768 8029 3771 8035
      3769 8038 3773 8035 3772 8036 3769 8045
      3769 8051 3782 8057 3805 7997
TIME...MOT...LOC 0454Z 248DEG 32KT 3787 7999

RAB
Special weather statement, Jun 18, 1:27 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 AM EDT TUE JUN 18 2013

WVZ045-180630-
GREENBRIER WV-
127 AM EDT TUE JUN 18 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 230 AM EDT

* AT 124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR RONCEVERTE...MOVING TO THE NORTH AT 10
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LEWISBURG...
  FAIRLEA...
  WHITE SULPHUR SPRINGS...
  RONCEVERTE...
  MAXWELTON...
  AND LEWISBURG AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3787 8017 3780 8023 3778 8021 3776 8025
      3773 8026 3773 8025 3772 8027 3771 8035
      3769 8038 3772 8040 3769 8045 3769 8051
      3772 8056 3795 8041
TIME...MOT...LOC 0524Z 191DEG 9KT 3776 8049

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:03 PM EDTSpecial Weather StatementRNKSmyth27 min
Jun 17, 11:48 PM EDTSpecial Weather StatementRNKRockbridge42 min
Jun 18, 1:00 AM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington60 min
Jun 18, 3:06 AM EDTAreal Flood AdvisoryRNKAlleghany114 min
Jun 18, 6:27 AM EDTSpecial Weather StatementRNKSmyth63 min
Jun 18, 7:54 AM EDTSpecial Weather StatementRNKPulaski51 min
Jun 18, 10:40 AM EDTFlash Flood WatchRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Botetourt and 12 more7 hr
Jun 18, 2:42 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Grayson, City of Galax3 hr
Jun 18, 2:47 PM EDTSpecial Weather StatementRNKPatrick28 min
Jun 18, 3:15 PM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Martinsville30 min
Jun 18, 3:48 PM EDTSpecial Weather StatementRNKPittsylvania27 min
Jun 18, 4:17 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville28 min
Jun 18, 4:19 PM EDTSpecial Weather StatementRNKCity of Danville26 min
Jun 18, 4:27 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Jun 18, 4:46 PM EDTAreal Flood AdvisoryRNKHalifax3 hr
Jun 18, 4:50 PM EDTSpecial Weather StatementRNKHalifax25 min

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.